Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 145, NWS Sioux Falls, SD

May 30, 2022Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 4:11 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 4:11 PM CDT (21:11 UTC)
Expired
May 30, 2022, 5:00 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:57 PM CDTTSTM WND GST 603 S Jeffers, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:49 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS53 KFSD 302111
SVRFSD
MNC033-101-302200-
/O.NEW.KFSD.SV.W.0145.220530T2111Z-220530T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
411 PM CDT Mon May 30 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 500 PM CDT.

* At 411 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Current Lake to near Slayton to near
  Wilmont, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lake Shetek State Park around 415 PM CDT.
  Currie around 420 PM CDT.
  Fulda and Dovray around 425 PM CDT.
  Westbrook around 430 PM CDT.

Other locations in the path of these severe thunderstorms include
Storden, Jeffers and Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Minnesota.

&&

LAT...LON 4385 9583 4391 9587 4407 9592 4420 9563
      4419 9510 4385 9509
TIME...MOT...LOC 2111Z 256DEG 47KT 4415 9582 4394 9577 4382 9581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
2 follow-up statements
136 
WWUS53 KFSD 302130
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
430 PM CDT Mon May 30 2022

MNC033-101-302200-
/O.CON.KFSD.SV.W.0145.000000T0000Z-220530T2200Z/
Murray MN-Cottonwood MN-
430 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN MURRAY AND COTTONWOOD COUNTIES...

At 429 PM CDT, severe thunderstorms were located along a line
extending from near Tracy to near Dovray to Fulda, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Westbrook, Storden, Jeffers and Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9567 4417 9570 4420 9563 4419 9510
      4385 9509
TIME...MOT...LOC 2129Z 255DEG 38KT 4419 9562 4398 9557 4386 9561 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
139 
WWUS53 KFSD 302154
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
454 PM CDT Mon May 30 2022

MNC033-101-302203-
/O.EXP.KFSD.SV.W.0145.000000T0000Z-220530T2200Z/
Murray MN-Cottonwood MN-
454 PM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY AND COTTONWOOD
COUNTIES WILL EXPIRE AT 500 PM CDT...

The storms which prompted the warning are covered by the existing 
tornado warning. Therefore, the severe thunderstorm warning will be 
allowed to expire.

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Minnesota.

LAT...LON 4385 9567 4417 9570 4420 9563 4419 9510
      4385 9509
TIME...MOT...LOC 2153Z 256DEG 47KT 4426 9520 4405 9515 4393 9519 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:01 PM CDT, 10 minutes earlier.

Area forecast discussion, May 30, 4:01 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
401 PM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 359 PM CDT Mon May 30 2022

Main impacts tonight will be lingering strong to severe Tstorms
through about 6-7pm and potential for strong wind gusts after the
storms this evening. All threats remain possible with activity
spreading east of the I-29 corridor until early evening when the
dryline shifts east out of the forecast area. Cannot entirely rule
out a few isolated strong to severe cells wrapping around back
behind with the occluded warm front, but tornado threat has largely
waned behind this initial line of storms as sfc winds swing
southwest. Also did maintain showers and isolated thunder wrapping
back behind into south central and southeast SD this evening.

Next item of note is gusty south or southwest winds late this
afternoon through this evening. Gusts mixing into the 40s outside of
showers and storms have been common this afternoon. Aside from the
RAP13, model guidance favors sub cloud layer winds become
southwesterly behind the dryline, developing unidirectional flow
with very dry air mixing down below 700mb. This should allow the
strengthening 35-55kt LLJ winds to crank up south and southeast of
the sfc low, resulting in a period of 40-60 mph gusts mixing down to
the sfc through around 9pm. These enhanced stronger winds are most
likely south of a Chamberlain to Madison to Marshall line and north
of a Sioux City to Spencer line. Some guidance suggests 40-60mph
gusts remain possible through midnight, mainly near the SD/NE
border, but this would require gusts to mix through a developing
nocturnal inversion. For now, will maintain Wind Advisory through
8pm, but will need to monitor for a possible extension through
the rest of the evening or, if observations warrant, possible
upgrade to High Wind Warning for a few counties.

Spotty rain showers are likely to continue in southeast and south
central SD overnight as the upper low continues to wrap weak
disturbances around amidst lingering stratus. Given increased
cloudiness, maintained a warmer solution for lows tonight as
temperatures drop into the 50s. Stratus should start to mix/lift to
a cumulus deck Tuesday morning, but spotty sprinkles or showers
remain possible through the morning with a weakly unstable layer.
Additionally breezy west winds continue, lending to a notably cooler
day. Expect high temperatures to only reach the 60s where clouds
linger longest (near/north of I-90) and the 70s further south near
the Hwy 20 corridor where some sun should peek through in the
afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 359 PM CDT Mon May 30 2022

On Tuesday night the upper trough axis swings through and the upper
low wraps up near Hudson Bay and drier northwest flow aloft prevails
mid week. Tuesday night through Wednesday night will feel quite cool
compared to the last few days with temperatures near to just below
normal values.

By Friday and into the weekend, warmer weather with near to above
normal temperatures prevail as ridging builds over the Rockies. A
more active zonal flow pattern should bring a few rounds of rain
chances as a closed upper low in the Pacific kicks shortwaves
eastward, but ensemble guidance has low chances of any widespread or
greatly impactful systems at this range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022

MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.

Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
     062-065>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, May 30, 4:44 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 3:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     8 NE WHITE              44.51N 96.53W
05/30/2022  M64 MPH          BROOKINGS          SD   MESONET

            MESONET STATION OAKS2 ASTORIA 4 SSE (SD
            MESONET).

&&

PR
Local storm report, May 30, 3:20 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     9 SSW AURORA            44.17N 96.76W
05/30/2022                   MOODY              SD   TRAINED SPOTTER

            CAMPER FLIPPED ON I-29 NORTH OF EXIT 121.

&&

MM
Local storm report, May 30, 3:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          5 SSW JASPER            43.79N 96.43W
05/30/2022                   ROCK               MN   PUBLIC

            THE PUBLIC REPORTED A TORNADO THAT BRIEFLY
            TOUCHED DOWN.

&&

MM
Local storm report, May 30, 3:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             JASPER                  43.85N 96.40W
05/30/2022  E0.88 INCH       PIPESTONE          MN   STORM CHASER

&&

MM
Local storm report, May 30, 3:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 ENE TEA               43.48N 96.78W
05/30/2022  M1.50 INCH       LINCOLN            SD   PUBLIC

            1.0 TO 1.5 INCH DIAMETER HAIL.

&&

PR
Local storm report, May 30, 3:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     1 WNW LAKE BENTON       44.27N 96.32W
05/30/2022  E60 MPH          LINCOLN            MN   MESONET

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln32 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock47 min
May 30, 2:05 AM CDTTornado WarningFSDRock25 min
May 30, 2:18 AM CDTTornado WarningFSDRock27 min
May 30, 2:20 AM CDTTornado WarningFSDJackson, Nobles, Rock40 min
May 30, 2:24 AM CDTTornado WarningFSDNobles, Rock36 min
May 30, 2:32 AM CDTTornado WarningFSDMurray, Pipestone28 min
May 30, 2:40 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock65 min
May 30, 2:47 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon28 min
May 30, 2:51 AM CDTTornado WarningFSDCottonwood, Murray24 min
May 30, 3:04 AM CDTTornado WarningFSDLyon26 min
May 30, 3:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon35 min
May 30, 4:24 AM CDTWind AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more19 hr
May 30, 7:26 AM CDTSevere Thunderstorm WarningFSDJackson34 min
May 30, 2:48 PM CDTTornado WarningFSDLincoln27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDRock24 min
May 30, 3:14 PM CDTTornado WarningFSDRock31 min
May 30, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock48 min
May 30, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon, Murray, Pipestone46 min
May 30, 4:08 PM CDTTornado WarningFSDLyon37 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningFSDJackson24 min
May 30, 4:44 PM CDTTornado WarningFSDCottonwood, Jackson31 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson35 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone38 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock49 min
May 30, 6:45 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles, Rock45 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDRock29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.